The recent article by Saito and associates was of great interest to us. These investigators conducted a retrospective analysis of patients with retinal angiomatous proliferation (RAP) following combination use of 3 monthly consecutive ranibizumab intravitreal injections and photodynamic therapy (PDT). This strategy apparently proved effective at 1 year in terms of morphologic and functional outcomes. In a prior prospective study, we too achieved promising results with this regimen (3 monthly ranibizumab plus PDT) in the treatment of advanced RAP with serous pigment epithelial detachment (PED). While Saito and associates performed PDT with fluorescein angiographic (FA) guidance 1 or 2 days after the first injection, we opted for indocyanine green angiography (ICGA)-guided PDT 7 days from initial injection.
With this in mind, we would like to voice our concern over the brief time interval between injection and PDT exposure in the Saito trial. The authors claim that upregulation of vascular endothelial growth factor (VEGF) via PDT may diminish procedural efficacy if PDT is administered 1 week after injection, citing the short half-life of ranibizumab in the vitreous (2.88 days) as rationale. If the main objective of combining ranibizumab with PDT is to offset any VEGF upregulation owing to PDT-related tissue hypoxia, then their assertion would be reasonable; but there are other important considerations when sequencing combination therapy for RAP.
For instance, ICGA of eyes with stage 2 and 3 RAP has shown leakage into cystic retinal spaces. Given the similarity between ICG and verteporfin molecules, Freund and associates feel that PDT may introduce a theoretical risk of photo-oxidative retinal damage attributable to extravasated verteporfin. They propose a sequenced combination treatment (pharmacology–pause–PDT) using ICGA-guided PDT after triamcinolone is given. The pharmacologic agents given first may resolve the exudation within the retina before the use of PDT, thereby reducing the risk of retinal damage. Likewise, a significant reduction in fluid (intraretinal, subretinal) and even PED is gained, allowing for enhanced delivery of PDT laser to a consolidated RAP lesion, especially when RAP is advanced. In a clinical setting, empiric elimination of exudates with RAP, including subretinal fluid and PED, typically requires more than 1 or 2 days. A longer “pause” would therefore be mandatory to ensure safe and effective delivery of PDT.
We do agree that the level of ranibizumab may be negligible and insufficient after 7 days of pause to counteract VEGF upregulation caused by collateral choroidal damage. In our series, we hoped to reduce such risk with an ICGA-guided PDT laser spot confined to angiomatous lesions only (mean spot size, 1280 μm). The large spot size of FA-guided PDT used by the Saito group was another source of concern. For subjects with associated PED (Patients 8 and 10), PDT spot size was 6600 μm.
As commented upon in the current study, the optimal interval between therapeutic injection and PDT exposure with RAP is as yet unclear. Additional studies addressing a number of issues will be needed to resolve the ongoing controversy.